LONDON: “Side effects from statins ‘really are all in the mind’,” The Times reports. A new study found people taking statins were more likely to report side effects, such as muscle aches, but only if they knew they were taking the drug.
The researchers said this demonstrates the so-called “nocebo effect”, the opposite of the placebo effect, where people experience side effects only because they expect to get them.
This is a puzzling but well-established phenomenon. It’s common for people to drop out of clinical trials complaining about side effects even though they were only given a placebo, such as a sugar pill.
In this study, researchers analysed data from two phases of a statin trial carried out between 1998 and 2005. They found people taking the statin atorvastatin were more likely to say they had muscle aches if they knew they were taking the drug.
Researchers say reports of side effects from observational studies – where people know they’re taking statins – overstate how common the problem is.
They claim this puts many people off taking the cholesterol-lowering drugs, which could result in “thousands” of heart attacks and strokes.
Muscle pain is common, especially in older adults, so it’s unsurprising that many older adults who take statins have muscle pain. That doesn’t mean statins caused the problem.
If you’ve been prescribed a statin and are worried about side effects, talk to your GP. Don’t stop taking it without getting medical advice first.
Where did the story come from?
The study was carried out by researchers from Imperial College London, Royal London Hospital, the London School of Hygiene and Tropical Medicine, the University of Gothenburg, and the University of Oxford.
It was funded by the pharmaceutical companies Pfizer, Servier Research Group, and Leo Laboratories.
The study was published in the peer-reviewed journal The Lancet.
Five of the eight study authors report potential conflicts of interest, including payments from pharmaceutical companies, many of which manufacture statins.
In the main, the UK media mostly reported the study accurately, although uncritically, giving widespread coverage to comments made by the lead researcher calling for side effect warnings to be dropped from the drugs’ labelling.
Although the researcher said this wasn’t a case of “people making up symptoms, or the symptoms being all in their heads”, The Times ran the headline: “Side effects from statins ‘really are all in the mind’.”
What kind of research was this?
This was a two-part study. The first part was a double-blind randomised controlled trial (RCT), which is usually the best way to see the effects of a treatment. The trial was called the Anglo-Scandinavian Cardiac Outcomes Trial (ASCOT).
However, trials can’t always give the best evidence on adverse effects as these can be rare – they sometimes don’t have large enough samples or sufficient follow-up to pick them all up. This is why observational evidence is often used.
Because of the success of the trial in reducing heart attacks and strokes, the researchers were told to stop it early so everyone could be offered atorvastatin.
They continued the study as an open-label non-randomised extension, where people were told whether they’d been taking atorvastatin or placebo, and given the option to continue or start taking atorvastatin.
It’s fairly unusual to have a trial that includes both a randomised and non-randomised phase, so the researchers wanted to see whether there was a difference in side effect rates reported in the two phases.
What did the research involve?
The ASCOT trial began in the late 1990s. More than 100,000 people (95% white, 81% men) were recruited to take part in an RCT comparing atorvastatin with placebo.
After about three years, the early results showed people taking atorvastatin were less likely to have heart attacks or strokes.
The researchers were then told to stop the randomised part of the study and offer everyone the chance to take atorvastatin, as denying at-risk people an intervention known to be effective in reducing heart attacks or stroke would have been unethical.
They continued to follow people up for another two to three years. In this analysis, the researchers looked at rates of side effects between the two phases of the trial to see if there was a difference.
People weren’t asked specifically about muscle aches or three other possible side effects studied: sleep disturbance, erection difficulties, and cognitive difficulty.
Instead, researchers asked about any unwanted effects people noticed since taking the treatment six weeks after entering the trial, then after three months, and then every six months until the study finished.
In this new analysis, researchers compared the rates of the four adverse effects of interest in the RCT, and in the open label follow-up, to see if they differed.
What were the basic results?
During the double-blinded RCT, rates of reported adverse effects were similar or lower among those taking atorvastatin, compared with placebo:
muscle pain – reported by 2.03% taking atorvastatin, 2% taking placebo (hazard ratio [HR] 1.03, 95% confidence interval [CI] 0.88 to 1.21)
erection problems – reported by 1.86% a year taking atorvastatin, 2.14% a year taking placebo (HR 0.88, 95% CI 0.75 to 1.04)
sleep disturbance – reported by 1% taking atorvastatin, 1.46% a year taking placebo (HR 0.69, 95% CI 0.56 to 0.85)
There were too few cases of cognitive problems to do a proper analysis.
During the RCT, half the participants took atorvastatin and half took a placebo. In the extended open label phase, 65% of people chose to take atorvastatin at some point, while 35% never took it.
Those who reported muscle pain in the RCT phase were less likely to opt for atorvastatin in the open label phase.
People who took atorvastatin in this open label phase were more likely to report adverse muscle pains:
muscle pain – reported by 1.26% a year taking atorvastatin, 1% a year not taking them (HR 1.41, 95% CI 1.10 to 1.79)
There were no significant differences for the other adverse effects.
How did the researchers interpret the results?
The researchers say their results are “consistent with a nocebo effect, whereby subjective adverse effects (e.g. symptoms reported by patients) can be more likely to be attributed to a treatment thought to cause some particular side effect”.
In other words, people are more likely to think a problem like muscle pain is the result of a drug when they know they’re taking a drug that’s been associated with muscle pain.
The researchers go on to say “widespread media claims” about the adverse effects of statins have led to many people stopping taking them, or not starting them at all.
They say this has “been estimated to result in thousands of fatal and disabling heart attacks and strokes, which would otherwise have been avoided”.
This is a complex study that provides a plausible explanation for the difference in reports of adverse effects of statins in RCTs and observational studies, some of which have suggested as many as 1 in 5 people get side effects from statins.
However, we need to be aware of some limitations and unanswered questions:
When people knew they were taking statins, they were more likely to report muscle pain than those not taking statins. But they were less likely to report muscle pain than in the first phase of the study, when they didn’t know whether they were taking statins or placebo. We don’t know why this is.
Almost everyone in the study was white European (95%) and male (81%). We don’t know if the results hold true for people in other ethnic groups or women.
Because people weren’t prompted to report concerns about specific adverse events or side effects, it’s possible these may have been underestimated. Also, the study only looked at one statin, and at a dose lower than those often used today.
The unanswered questions mean there may be other explanations for the differences in reporting of adverse effects, other than the “nocebo” effect.
NHS guidelines say doctors should consider offering statins to people who have had a prior heart attack or stroke, or to people with a 10% or higher risk of having a heart attack or stroke in the next 10 years.
Statins need to be used with caution in people with a history of liver disease. There’s also a very rare risk of a muscle toxicity causing weakness and breakdown of the muscles (rhabdomyolysis), which can cause serious complications.
For this reason people are asked to be aware of muscle symptoms. However, the chances muscle aches or pains are caused directly by statins is very small.
If you’re unsure about the side effects of any of the medicines you’re taking, discuss your concerns with your GP first. Don’t stop taking medicines without first discussing the decision with a doctor.
Other ways you can lower your cholesterol include sticking to a healthy diet low in saturated fats and high in fibre, and taking regular exercise.